A bizarre social media trend dubbed “NyQuil chicken” or “sleepy chicken” appears to be making the rounds online, prompting questions and warnings from many people.
As early as 2017, posts shared on Reddit show people cooking chicken in the cough and cold medicine, sometimes referring to it as “sleepytime” or “bedtime” chicken. It’s unclear why these videos gained popularity on social media, but they made their way onto TikTok in 2021.
Now, the purported “challenge” is trending again on social media. It’s clearly a stomach-turning stunt meant to generate views. But is cooking chicken in NyQuil actually dangerous, like some people online claim?
Is cooking chicken in NyQuil dangerous?
Yes, cooking chicken in NyQuil is dangerous.
WHAT WE FOUND
The FDA warned people that the social media videos encouraging people to cook chicken in NyQuil or other similar cough and cold medications sound “silly and unappetizing,” but can also be “very unsafe” – whether someone is eating the chicken or just cooking it.
Since people in many of the videos use an entire bottle of NyQuil or more, large amounts of the medication could be absorbed into the chicken while cooking, Kelly Johnson-Arbor, M.D., medical toxicologist and co-medical director with the National Capital Poison Center, says. Alcohol, which is an ingredient in liquid NyQuil, could also evaporate during the cooking process, making the medication more concentrated.
“The thought is that if you are boiling the medication that you could potentially boil away the water contents or the liquefying contents that helped to dilute the medication," Karla Robinson, a family physician in North Carolina, previously told VERIFY sister station WCNC.
Many formulations of NyQuil contain acetaminophen, dextromethorphan and doxylamine. If someone ingests too much of any of these ingredients, they could become very ill or die, according to Johnson-Arbor.
Acetaminophen is a pain reliever and fever reducer that is safe when taken in recommended doses, but too much of the drug can cause liver damage and even death.
Some early symptoms of acetaminophen overdose include cramping, fatigue, loss of appetite, nausea, stomach pain, sweating and vomiting. Worsening symptoms include an enlarged liver, pain in the upper right side of the abdomen and urinating less than normal.
Dextromethorphan, a cough suppressant, can cause heart palpitations, agitation and even hallucinations if a person takes too much of it. An overdose of the drug can also lead to a potentially life-threatening drug reaction called “serotonin syndrome,” which results from having too much of the chemical in the body.
Serotonin syndrome can cause diarrhea or nausea, or more severe symptoms such as a high fever or seizures. The drug reaction can be fatal if it’s not recognized and treated quickly.
Doxylamine is an antihistamine that can cause sleepiness, dizziness and a rapid heart rate in high doses. A decongestant that is used in cough and cold medications like NyQuil can also result in high blood pressure, headaches and heart attacks if a person takes too much of it, Johnson-Arbor says.
More from VERIFY: Yes, ‘rainbow’ fentanyl is circulating in the United States
But cooking chicken in NyQuil also poses health risks even if a person doesn’t eat it, the FDA warns.
“Inhaling the medication’s vapors while cooking could cause high levels of the drug to enter your body. It could also hurt your lungs,” the FDA writes on its website. “Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
Robinson said people should always use medicine according to the instructions on its label or based on a doctor’s advice.
“There are guidelines as to how the medication is supposed to be used. The label is very clear on the dosing, administration routes, and how in fact we are to use the medication," Robinson said. "And any time you alter that, you run the risk of either being exposed to higher than expected levels of the medication or maybe even rendering the medication ineffective.”
Anyone who experiences adverse reactions after using cough and cold medicine can contact the Poison Control center online or via phone at 1-800-222-1222. Both options are free and available 24 hours a day.
Spencer Collins and Meghan Bragg with WCNC contributed to this report.